Mississippi, 2003Flash Flood in Mississippi, August 16, 2003
August 16, 2003 · NWS JAN · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 16, 1:45 PM CST, 5 hours 45 minutes earlier.
Area forecast discussion, Aug 16, 1:45 PM CST, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
245 PM CDT SAT AUG 16 2003
MAIN FORECAST PROBLEMS CONTINUE TO REVOLVE AROUND THE HEAT INDICES
AND THE CHANCES OF RAIN INTO THE EXTENDED FORECAST.
HEAT INDICES WILL REACH THE 105 TO AROUND 110 RANGE OVER NORTHWEST
PORTIONS OF THE CWFA THOUGHT MONDAY. HOWEVER...THE MIN TEMPERATURES
WILL REMAIN IN THE LOWER TO MIDDLE 70S DURING THE NIGHTTIME
HOURS...THUS NOT MEETING THE LOCAL HEAT ADVISORY CRITERIA. WILL KEEP
MENTIONING THE HIGH HEAT INDICES IN THE HWO FOR THE PRESENT.
OTHERWISE...SURFACE HIGH PRESSURE RIDGE WILL REMAIN IN PLACE FOR THE
FIRST HALF OF THE FORECAST PERIOD. OVERNIGHT A DYING MCS PENETRATED
THE VERY SOUTHEAST ZONES...AND CURRENTLY A SHORTWAVE TROUGH IS
POSITIONED OVER THE CENTRAL ZONES AND SPARKING A FEW SHOWERS AND
THUNDERSTORMS. MODELS ARE INDICATING THE SHORTWAVE CURRENTLY OVER
THE NORTHERN HALF OF GEORGIA WILL CONTINUE TO SLIDE SOUTHWEST DURING
THE OVERNIGHT HOURS...MUCH THE SAME TRACK AS THE OVERNIGHT
CONVECTION. ALL THE MODEL GUIDANCE SEEM TO PICK UP ON THIS
FEATURE...AND WILL HAVE THE HIGHEST POPS (30%) IN THE SOUTHEAST FOR
TONIGHT. NOT QUITE CONFIDENT THE CONVECTION WILL BE DIURNAL IN
NATURE...SO WILL LEAVE OUT MENTION OF EVENING ONLY POPS.
MORE HOT WEATHER ON TAP FOR SUNDAY AND MONDAY WITH TEMPS CONTINUING
INTO THE MIDDLE 90S. A WEAK FRONTAL BOUNDARY IS PROGGED TO APPROACH
THE NORTHERN PERIPHERY OF THE FORECAST AREA. NOT TOO CONFIDENT ON
THE EVOLUTION OF THIS SYSTEM...AND NO REAL FOCUSING MECHANISM FOR
CONVECTION ON SUNDAY...SO WILL KEEP THE ONGOING TREND OF MINIMAL
POPS AT THIS TIME.
IN THE EXTENDED...NO REAL CHANGES WERE MADE. THE PREVIOUSLY MENTIONED
FRONTAL BOUNDARY IS PROGGED TO STALL AND DISSIPATE OVER CENTRAL
AREAS OF THE CWFA. WILL CONTINUE THE TREND OF SCATTERED/ISOLATED
POPS...AND SEE WHAT LATER MODELS RUNS DO WITH THIS SYSTEM.
JAN BB 074/094 074/094 072 00322
BBBBB 093/072 094/072 094/072 092/072 092 22222121223
MEI BB 073/094 073/094 072 00322
BBBBB 093/071 093/071 094/072 092/072 092 22222121223
.JAN...
AR...NONE.
LA...NONE.
MS...NONE.
32/LISTEMAAHazardous weather outlook, Aug 16, 2:10 PM CST, 5 hours 20 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
172010-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
310 PM CDT SAT AUG 16 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS
.DAY ONE...TONIGHT AND SUNDAY...
...THUNDERSTORMS...
ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR OVER NORTHEAST
LOUISIANA...SOUTHEAST ARKANSAS AND MUCH OF MISSISSIPPI THROUGH
SUNDAY. SEVERE STORMS ARE NOT EXPECTED.
SCATTERED THUNDERSTORMS WILL OCCUR ALONG AND SOUTH OF A LINE FROM
DELHI LOUISIANA TO JACKSON TO MACON THIS AFTERNOON AND EVENING.
THUNDERSTORM COVERAGE WILL DECREASE AFTER 9 PM BUT ISOLATED
STORMS WILL PERSIST. THUNDERSTORMS WILL INCREASE DURING THE LATE
MORNING SUNDAY. STRONGER STORMS TODAY AND SUNDAY WILL PRODUCE
PERIODS OF DANGEROUS LIGHTNING...WIND GUSTS TO 30 MPH AND HEAVY
RAINFALL BUT THUNDERSTORMS WILL NOT BECOME SEVERE.
ISOLATED THUNDERSTORMS ARE EXPECTED NORTH OF A LINE FROM DELHI TO
JACKSON TO MACON THIS AFTERNOON AND EVENING. MOST ACTIVITY IN
THIS AREA WILL DIMINISH BY 9 PM BUT WILL REDEVELOP DURING THE
AFTERNOON SUNDAY. THESE STORMS WILL REMAIN BELOW SEVERE LIMITS.
DAYTIME HEATING WILL PRODUCE ISOLATED TO SCATTERED THUNDERSTORMS
DURING THE AFTERNOON AND EVENING TODAY AND SUNDAY IN THE UNSTABLE
AND HUMID AIR MASS CURRENTLY OVER THE REGION. A WEATHER
DISTURBANCE THAT WILL MOVE SOUTHWARD ACROSS THE REGION THIS
AFTERNOON WILL ENHANCE THUNDERSTORM DEVELOPMENT OVER CENTRAL AND
SOUTHERN ZONES.
...SEASONAL THREATS...
HEAT INDICES WILL EXCEED 105 DEGREES AT MANY LOCATIONS OVER
SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA AND MUCH OF MISSISSIPPI
THIS AFTERNOON AND SUNDAY AFTERNOON...PRIMARILY TO THE NORTH OF A
LINE FROM BROOKHAVEN TO BRANDON TO DEKALB MISSISSIPPI.
AN UPPER LEVEL RIDGE WILL PERSIST JUST TO THE WEST OF THE AREA
AND WILL ENHANCE AFTERNOON HEATING OVER SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA AND MUCH OF MISSISSIPPI TODAY AND
SUNDAY. AFTERNOON SHOWERS AND THUNDERSTORMS WILL PROVIDE RELIEF
FROM THE HEAT IN SOME AREAS BUT TEMPERATURES AT MANY LOCATIONS
WILL WARM INTO THE MID 90S. HUMID CONDITIONS ACROSS THE REGION
WILL RESULT IN HIGH HEAT INDICES WITH MANY SITES REACHING HEAT
INDEX VALUES AROUND 105 DEGREES.
.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY...
...DAYS TWO AND THREE...SUNDAY NIGHT THROUGH TUESDAY...
HEAT INDICES ARE EXPECTED TO EXCEED 105 DEGREES AGAIN MONDAY OVER
EXTREME SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA AND MUCH OF
MISSISSIPPI... PRIMARILY TO THE NORTH OF A LINE FROM BROOKHAVEN
TO BRANDON TO DEKALB MISSISSIPPI.
HIGH TEMPERATURES WILL REACH THE MID 90S OVER THE REGION MONDAY.
THE AIR MASS WILL REMAIN HUMID AND HIGH HEAT INDEX VALUES CAN BE
EXPECTED.
...DAYS FOUR THROUGH SEVEN...TUESDAY NIGHT THROUGH SATURDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT ANTICIPATED THROUGH TONIGHT.
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Flash Flood, Forrest
- When
- August 16, 7:30 PM CST to 8:20 PM CST
- Where
- Forrest County, Countywide
- Property damage
- $10,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 31.189, -89.258 (the zone’s center; the record gives no point)
Numerous county roads were flooded.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Massachusetts, August 16, 2003$2.5 million · 50 kt wind · 7 events
- Lightning Strike in New Hampshire, August 16, 200312 injured · 1 event
- Wildfire and Dust Devil in Montana, August 16, 20033 injured · $250,000 · 2 events
- Damaging Wind in South Carolina, August 16, 2003$300,000 · 65 kt wind · 1 event
- Damaging Winds and Lightning Strike in Virginia, August 16 to 17, 2003$211,000 · 50 kt wind · 8 events
- Flash Flooding and Hail in Georgia, August 16, 20031 injured · $66,000 · 1.25 in hail · 23 events
- Flash Flood and Hail in Maryland, August 16, 2003$105,000 · 1 in hail · 20 events
- Wildfire in Montana, August 16 to 31, 2003$250,000 · 1 event
- Damaging Winds in Maryland, August 16, 2003$102,000 · 50 kt wind · 2 events
- Flash Flood in North Carolina, August 16 to 17, 2003$100,000 · 1 event
- Damaging Winds in Pennsylvania, August 16, 2003$62,000 · 50 kt wind · 3 events
- Damaging Winds in Michigan, August 16, 2003$50,000 · 52 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379471.